Alert archive / Florida / Tornado Warnings in 1997
Tornado Warning 15, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Apr 28, 1997, 11:08 AM EDT for Nassau County, Florida. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 1997, 11:08 AM EDT (15:08 UTC)
- Expired
- Apr 28, 1997, 12:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Nassau County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 11:30 AM EDT | Thunderstorm Wind | Yulee, FL | Large trees were snapped off 30 feet above the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 3.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 951 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
402 WFUS1 KJAX 281514 RRA TORJAX FLC089-281600- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 1108 AM EDT MON APR 28 1997 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL NOON EDT FOR PERSONS IN THE FOLLOWING LOCATIONS... IN NORTH FLORIDA ...NASSAU COUNTY AND THE ADJOINING COASTAL WATERS. AT 1110 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO NEAR CRAWFORD MOVING TOWARD CALLAHAN. THE STORM WILL BE NEAR CALLAHAN BY 1130 AM AND NEAR EVERGREEN BY 1140 AM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. WELSH/SANTOS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 28, 2:39 AM EDT, 8 hours 29 minutes earlier.
Area forecast discussion, Apr 28, 2:39 AM EDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 236 AM EDT MON APR 28 1997 INGREDIENTS COMING TOGETHER FOR STG TO SVR TSMS COMING THROUGH CWA THIS AM. PLENTY OF MOISTURE AND INSTABILITY...A LOW LEVEL JET...AND AREA OF UPPER LEVEL DIFFLUENCE OUT AHEAD OF UPPER LVL JET MVG THROUGH. SATELLITE SHOWING CLUSTER OF TSMS DEVELOPING IN GULF WEST OF TBW MVG NE. MODELS CONSISTENT IN MOVG UPPER LOW FROM EAST CNTL TX TO NORTHERN ALABAMA AT 00Z. EXPECT MOST OF THE WX FIRST HALF OF TODAY WITH MODELS INDICATING DRY SLOT MVG IN THIS EVE. MOVEMENT OF CELLS IN GULF (NNE) SUGGESTS SOME TRAIN ECHOING AND LOCALLY HEAVY RAINS. TORNADO WATCH IN EFFECT UNTIL 9 AM. SPC HAS CWA UNDER SLIGHT RISK OF SEVERE WX FIRST HALF OF DAY. PRELIM SSI TE 080/062 078/058 08932 JAX TB 080/061 079/057 08942 GNV TB 080/061 080/057 08952 PETERSON
In the hours before
Special weather statement, Apr 28, 6:10 AM EDT, 4 hours 58 minutes before
FLZ020>025- GAZ132>136-149>154-162>166-501-501-281845- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 610 AM EDT MON APR 28 1997 TORNADO WATCH IS IN EFFECT UNTIL 9 AM EDT FOR ALL OF SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. THE TORNADO WATCH IS ALSO IN EFFECT FOR THE FOLLOWING COUNTIES OF NORTHERN FLORIDA ...HAMILTON...SUWANNEE...COLUMBIA...BAKER AS WELL AS DUVAL AND NASSAU COUNTIES AND THEIR ADJACENT COASTAL WATERS. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS MOVING ACROSS SOUTHEAST GEORGIA. ANOTHER CLUSTER OF STORMS IN THE EASTERN GULF OF MEXICO WILL ALSO MOVE INTO THE REGION. THE POTENTIAL WILL EXIST TORNADOES AND LARGE HAIL. LOCALLY HEAVY RAINS OF 1 TO 2 INCHES IS ALSO POSSIBLE. SINCE THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY RAINS WATER WILL POND QUICKLY ON ROADWAYS AND SOME FLOODING IN LOW LYING AREAS IS POSSIBLE. TORNADOES CAN FORM SUDDENLY AND WITH LITTLE OR NO WARNING...PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR THREATENING WEATHER OVERNIGHT. IF THREATENING WEATHER IS SIGHTED TAKE SHELTER IMMEDIATELY IN A STURDY STRUCTURE. MOBILE HOMES AND AUTOMOBILES DO NOT PROVIDE SHELTER IN SEVERE WEATHER. NEVER TRY TO OUTRUN A TORNADO IN AN AUTOMOBILE. EMERGENCY MANAGER AND SPOTTER ACTIVATION IS RECOMMENDED FOR THE WATCH AREA. EMERGENCY MANAGER AND SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE BALANCE OF NORTH FLORIDA LATER THIS MORNING. PETERSON
Special weather statement, Apr 28, 6:14 AM EDT, 4 hours 54 minutes before
FLZ020>025- GAZ132>136-149>154-162>166-501-501-281845- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 610 AM EDT MON APR 28 1997 TORNADO WATCH IS IN EFFECT UNTIL 9 AM EDT FOR ALL OF SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. THE TORNADO WATCH IS ALSO IN EFFECT FOR THE FOLLOWING COUNTIES OF NORTHERN FLORIDA ...HAMILTON...SUWANNEE...COLUMBIA...BAKER AS WELL AS DUVAL AND NASSAU COUNTIES AND THEIR ADJACENT COASTAL WATERS. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS MOVING ACROSS SOUTHEAST GEORGIA. ANOTHER CLUSTER OF STORMS IN THE EASTERN GULF OF MEXICO WILL ALSO MOVE INTO THE REGION. THE POTENTIAL WILL EXIST TORNADOES AND LARGE HAIL. LOCALLY HEAVY RAINS OF 1 TO 2 INCHES IS ALSO POSSIBLE. SINCE THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY RAINS WATER WILL POND QUICKLY ON ROADWAYS AND SOME FLOODING IN LOW LYING AREAS IS POSSIBLE. TORNADOES CAN FORM SUDDENLY AND WITH LITTLE OR NO WARNING...PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR THREATENING WEATHER OVERNIGHT. IF THREATENING WEATHER IS SIGHTED TAKE SHELTER IMMEDIATELY IN A STURDY STRUCTURE. MOBILE HOMES AND AUTOMOBILES DO NOT PROVIDE SHELTER IN SEVERE WEATHER. NEVER TRY TO OUTRUN A TORNADO IN AN AUTOMOBILE. EMERGENCY MANAGER AND SPOTTER ACTIVATION IS RECOMMENDED FOR THE WATCH AREA. EMERGENCY MANAGER AND SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE BALANCE OF NORTH FLORIDA LATER THIS MORNING. PETERSON
Local storm report, Apr 28, 8:38 AM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
838 AM EDT MON APR 28 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 AM ARGYLE GA TORNADO
04/28/97 CLINCH 15 HOMES DAMAGED IN ARGYLE
AREA DUE TO TORNADO
0520 AM ARGYLE GA WIND DAMAGE
04/28/97 CLINCH TWO COUNTY ROADS CLOSED
DUE TO DOWNED TREES.
0530 AM MANOR GA WIND DAMAGE
04/28/97 WARE NUMEROUS TREES DOWN ALONG
RT 84
0550 AM WAYCROSS GA TORNADO
04/28/97 WARE PUBLIC RPT OF ROOF LIFTED
OFF HOUSE BY TORNADO SE
WAYCROSS AREA NEAR THE
BRANTLEY COUNTY LINELocal storm report, Apr 28, 8:42 AM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
838 AM EDT MON APR 28 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 AM ARGYLE GA TORNADO
04/28/97 CLINCH 15 HOMES DAMAGED IN ARGYLE
AREA DUE TO TORNADO
0520 AM ARGYLE GA WIND DAMAGE
04/28/97 CLINCH TWO COUNTY ROADS CLOSED
DUE TO DOWNED TREES.
0530 AM MANOR GA WIND DAMAGE
04/28/97 WARE NUMEROUS TREES DOWN ALONG
RT 84
0550 AM WAYCROSS GA TORNADO
04/28/97 WARE PUBLIC RPT OF ROOF LIFTED
OFF HOUSE BY TORNADO SE
@ WAYCROSS AREA NEAR THE
BRANTLEY COUNTY LINEThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:08 AM EDT | Severe Thunderstorm Warning | JAX | Union | 52 min |
| Apr 28, 10:29 AM EDT | Severe Thunderstorm Warning | JAX | Baker | 46 min |
| Apr 28, 10:42 AM EDT | Severe Thunderstorm Warning | JAX | Duval, Nassau | 63 min |
| Apr 28, 10:57 AM EDT | Severe Thunderstorm Warning | JAX | Clay | 48 min |
| Apr 28, 11:00 AM EDT | Tornado Warning | JAX | Duval | 45 min |
Nearby
Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.